Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 92, NWS Tucson, AZ

August 25, 2015Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 25, 2015, 2:24 PM MST for Pima County, Arizona. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2015, 2:24 PM MST (21:24 UTC)
Expired
Aug 25, 2015, 3:00 PM MST
In force
36 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 76 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 2:35 PM MSTTSTM WND GST 593 W Marana, AZMARANA AIRPORT ASOS RECORDED A 51 KNOT WIND GUST AT 235 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

110 
WUUS55 KTWC 252124
SVRTWC
AZC019-252200-
/O.NEW.KTWC.SV.W.0092.150825T2124Z-150825T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
224 PM MST TUE AUG 25 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 300 PM MST

* AT 222 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS 
  STORM WAS LOCATED NEAR MARANA...AND MOVING NORTH AT 15 MPH. 
  LOCALLIZED BLOWING DUST WILL ALSO BE POSSSIBLE AND MAY IMPACT 
  INTERSTATE 10 FROM MARANA TO RED ROCKS

* LOCATIONS IMPACTED INCLUDE...
  MARANA AND PICTURE ROCKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3235 11110 3231 11123 3250 11130 3250 11109
TIME...MOT...LOC 2122Z 176DEG 20KT 3245 11119 

$$
2 follow-up statements
844 
WWUS55 KTWC 252136
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
236 PM MST TUE AUG 25 2015

AZC019-252200-
/O.CON.KTWC.SV.W.0092.000000T0000Z-150825T2200Z/
PIMA AZ-
236 PM MST TUE AUG 25 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR NORTHEASTERN PIMA COUNTY...

AT 233 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED NEAR MARANA. THIS STORM SHOWED VERY LITTLE MOVEMENT IN THE 
PAST 20 MINUTES. LOCALLIZED BLOWING DUST MAY IMPACT INTERSTATE 10 
FROM MARANA TO RED ROCKS. 

THE MARANA POLICE DEPARTMENT REPORTED DOWNED POWER LINES BETWEEN 
HONEA DRIVE AND SANDY STREET IN MARANA. 

LOCATIONS IMPACTED INCLUDE...
MARANA AND PICTURE ROCKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3235 11110 3231 11123 3250 11130 3250 11109
TIME...MOT...LOC 2133Z 185DEG 4KT 3246 11120 

$$
075 
WWUS55 KTWC 252203
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
303 PM MST TUE AUG 25 2015

AZC019-252210-
/O.EXP.KTWC.SV.W.0092.000000T0000Z-150825T2200Z/
PIMA AZ-
303 PM MST TUE AUG 25 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY HAS
EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT OF DAMAGING WINDS 
AND HEAVY RAINFALL. THEREFORE...THE WARNING HAS BEEN ALLOWED TO 
EXPIRE.

HOWEVER...HEAVY RUNOFF FROM THE STORM WILL LIKELY RESULT IN PONDING 
OF WATER ON ROADWAYS AND ELEVATED FLOWS IN NORMALLY DRY WASHES OR 
IRRIGATION CANALS IN THE MARANA AREA THROUGH 330 PM MST. 

LAT...LON 3235 11110 3231 11123 3250 11130 3250 11109
TIME...MOT...LOC 2153Z 176DEG 20KT 3246 11120 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 9:55 AM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 25, 9:55 AM MST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
955 AM MST TUE AUG 25 2015

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL PREVAIL THROUGH WEDNESDAY.
A DECREASE IN THUNDERSTORM CHANCES WILL THEN OCCUR STARTING THURSDAY
AND ESPECIALLY BY THIS WEEKEND AS HIGH PRESSURE ALOFT BUILDS OVER
THE AREA. A WARMING TREND WILL ALSO OCCUR DURING THE NEXT SEVERAL
DAYS...WITH PERHAPS NEAR RECORD HIGH TEMPERATURES THIS WEEKEND.

&&

.DISCUSSION...IR/VISIBLE SATELLITE IMAGERY INDICATES MOSTLY CLOUDY
TO CLOUDY SKIES ACROSS SE ARIZONA AT THIS TIME. VISIBLE SATELLITE
IMAGERY DEPICTED A CYCLONIC CIRCULATION FEATURE CENTERED IN NWRN
SONORA NW OF HERMOSILLO...AND ANOTHER CYCLONIC CIRCULATION TWIST
NEAR GLOBE AZ. DEWPOINTS AT LOWER ELEVATIONS VALID 16Z WERE IN THE
LOWER-MID 60S...AND 25/12Z KTWC SOUNDING TOTAL PRECIP WATER VALUE
WAS 1.73 INCHES. THE 25/12Z KTWC SOUNDING ALSO DEPICTED FAIRLY STOUT
GENERALLY SLY MID-LEVEL FLOW.

25/12Z UNIV OF AZ WRF-NAM AND SEVERAL HRRR SOLUTIONS WERE SIMILAR
WITH DEPICTING SHOWERS/TSTMS TO DEVELOP GENERALLY ACROSS SEVERAL
MOUNTAIN CHAINS SOUTH-TO-SOUTHEAST OF TUCSON BY AROUND 19Z. FAIRLY
QUICK NORTH-TO-NORTHWEST STORM MOTIONS SHOULD THEN OCCUR THIS
AFTERNOON AS PER THESE SOLUTIONS.

HAVE OPTED TO INCREASE THE INHERITED GRIDDED DATA POPS FOR THIS
AFTERNOON GENERALLY ABOUT 10-20 PERCENT BASED ON THESE SOLUTIONS AS
WELL AS COORD WITH NEIGHBORING WFO/S. THUS...SCATTERED TO PERHAPS
NUMEROUS SHOWERS/TSTMS SHOULD PREVAIL INTO THIS EVENING FOLLOWED BY
ISOLATED SHOWERS/TSTMS LATE TONIGHT. THE MAIN CONCERN WITH SHOWERS/
TSTMS THIS AFTERNOON AND EVENING WILL BE THE POTENTIAL FOR HEAVY
RAINFALL. HOWEVER...THE FAIRLY FAST STORM MOTIONS SHOULD MITIGATE
THIS THREAT. A BRIEF STRONG WIND GUST OR SO MAY OCCUR...BUT THIS
THREAT ALSO APPEARS TO BE FAIRLY MINIMAL. HIGH TEMPS THIS AFTERNOON
ARE FORECAST TO GENERALLY BE ABOUT 3-8 DEGS F COOLER VERSUS MON.

PLEASE REFER TO THE ADDITIONAL SECTIONS FOR FURTHER DETAIL.

&&

.AVIATION...VALID THRU 26/18Z.
SCATTERED TO NUMEROUS -TSRA/-SHRA WILL OCCUR INTO TUESDAY MORNING.
MVFR CONDITIONS AND BRIEF WIND GUSTS MAINLY TO 40 KTS WILL OCCUR
WITH THE STRONGER THUNDERSTORMS. OTHERWISE...CLOUD DECKS WILL
GENERALLY RANGE FROM 8-12K FT AGL AND SURFACE WIND WILL BE MAINLY
LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
PREVAIL THROUGH WEDNESDAY. A REDUCTION IN THUNDERSTORM ACTIVITY WILL
THEN OCCUR THURSDAY...THEN A SLIGHT CHANCE OF THUNDERSTORMS EXISTS
MAINLY EAST OF TUCSON FRIDAY THROUGH SUNDAY. THE DRYING TREND WILL
PRODUCE A WARMING TREND DURING THE LATTER PART OF THE WEEK...WITH
NEAR RECORD HIGH TEMPERATURES POSSIBLE BY THIS WEEKEND.

&&

.PREV DISCUSSION /346 AM MST/...BY WEDNESDAY THE HIGH SHOULD BE OVER
THE TEXAS PANHANDLE WITH SOUTH TO SOUTHWEST FLOW ALOFT...WITH STILL
PLENTY OF MOISTURE ACROSS THE REGION...WITH PW'S EXPECTED TO RANGE
FROM AROUND 1 INCH TO THE EXTREME EAST AND 1.4-1.5 OVER CENTRAL
LOCATIONS AND 1.5-1.7 FOR THE WEST. SO...POPS AGAIN SCATTERED IN
NATURE FOR ALL BUT EXTREME WESTERN ZONES WHERE JUST ISOLATED. A
SIMILAR FORECAST FOR THURSDAY.

BY FRIDAY THE HIGH RETROGRADES TO A POSITION NEARLY OVERHEAD AND
THIS CONTINUES ON SATURDAY. PW'S PROGGED TO BE 1.0 INCHES EAST...1.2
CENTRAL AND 1.4 WEST. THAT SAID...LOOKING AT MAINLY ISOLATED TO LOW
END MAINLY MOUNTAIN STORMS BOTH DAYS FROM TUCSON EASTWARD.

BY SUNDAY AND INTO MONDAY HIGH BECOMES ORIENTED SOUTHWEST TO
NORTHEAST FROM CENTRAL BAJA ACROSS NORTHERN MEXICO AND INTO EASTERN
NEW MEXICO AND WEST TEXAS. THIS IS IN RESPONSE TO AN UPSTREAM TROUGH
AND MODELS SHOWING A SLIGHT MOISTURE PLUME ACROSS PARTS OF ARIZONA
AND NEW MEXICO WITH AN UPTICK IN ACTIVITY BY MONDAY...MAINLY EAST.

FOR TUCSON...HIGHS GENERALLY AT OR SLIGHTLY BELOW NORMAL TODAY...
THEN NEAR NORMAL WEDNESDAY. THEREAFTER...HIGHS AROUND 4 TO 8 DEGS
ABOVE NORMAL WITH THE WARMEST DAYS FRIDAY THROUGH SUNDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

FRANCIS

In the hours before

Special weather statement, Aug 25, 1:30 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST TUE AUG 25 2015

AZZ503-504-252115-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
130 PM MST TUE AUG 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
215 PM MST...

AT 129 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GREEN VALLEY AREA...MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREEN VALLEY...SAHUARITA...EAST SAHUARITA AND SUMMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3176 11089 3178 11110 3203 11112 3204 11079
TIME...MOT...LOC 2029Z 187DEG 16KT 3185 11099
Special weather statement, Aug 25, 2:16 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
216 PM MST TUE AUG 25 2015

AZZ504>506-252200-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
216 PM MST TUE AUG 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL AND NORTH
CENTRAL PIMA COUNTIES UNTIL 300 PM MST...

AT 216 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MARANA...MOVING NORTH AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARANA...AVRA VALLEY...PICTURE ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3232 11105 3227 11127 3249 11140 3256 11112
TIME...MOT...LOC 2116Z 162DEG 4KT 3241 11120

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:23 PM MSTSpecial Weather StatementTWCCochise37 min
Aug 24, 5:33 PM MSTAreal Flood AdvisoryTWCSanta Cruz117 min
Aug 24, 6:00 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Aug 24, 6:17 PM MSTSpecial Weather StatementTWCCochise43 min
Aug 24, 6:49 PM MSTSpecial Weather StatementTWC41 min
Aug 24, 8:34 PM MSTSpecial Weather StatementTWC41 min
Aug 24, 8:42 PM MSTSevere Thunderstorm WarningTWCCochise18 min
Aug 24, 8:46 PM MSTSpecial Weather StatementTWC44 min
Aug 24, 9:05 PM MSTSpecial Weather StatementTWCPima55 min
Aug 24, 9:09 PM MSTAreal Flood AdvisoryTWCCochise, Pima2 hr
Aug 24, 11:23 PM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Aug 25, 1:08 AM MSTAreal Flood AdvisoryTWCPima112 min
Aug 25, 2:23 AM MSTAreal Flood AdvisoryTWCGraham112 min
Aug 25, 3:32 AM MSTAreal Flood AdvisoryTWCPima118 min
Aug 25, 4:07 AM MSTAreal Flood AdvisoryTWCGraham3 hr
Aug 25, 1:30 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Aug 25, 1:35 PM MSTSevere Thunderstorm WarningTWCPima25 min
Aug 25, 2:16 PM MSTSpecial Weather StatementTWC44 min
Aug 25, 3:05 PM MSTSpecial Weather StatementTWCPima40 min
Aug 25, 4:27 PM MSTSevere Thunderstorm WarningTWCCochise33 min
Aug 25, 4:45 PM MSTSevere Thunderstorm WarningTWCGraham30 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.